Ibruprofen and Aspirin

Hi all, it's been ages since I've posted here but I couldn't think where else to ask this question.

My dd has been given some antibiotics by a gp for a throat infection. I'm loath to give her any of it to be honest because it's full of E numbers that the leaflet warns could make her asthma and her rhinitis worse. There is also a lot of mention on the leaflet about aspirin and not to take it if you are allergic to aspirin. We don't have aspirin in the house so she's never taken it but I know that she can't take ibruprofen as that make her asthma very bad.

Does anyone know if she is more likely to react to aspirin if she reacts to ibruprofen?? She's not going to be taking this medicine regardless to be honest so we'll be back to the out of hours docs tomorrow for something slightly less likely to make her feel any worse. But I'm intrigued to know about the aspirin/ibruprofen issue.

Many thanks.


3 Replies

  • Hi

    It is not unusual for people with asthma to be sensitive to Aspirin or Ibuprofen, as they are both Non Steroidal Anti Inflammatory drugs ( NSAIDs) therefore it is likely that if she reacts to Ibuprofen she may react to Aspirin also. I wouldn't want to test this theory out myself if I was in your daughter's position and would stick to Paracetamol for pain relief, I myself am sensitive to Aspirin and if I were to take it; it can trigger off severe sudden asthma attacks so I don't believe it is a risk you should take especially as you say there is history of sensitivity to NSAIDs.

    hope that helps a little


  • Hiya,

    Just thought I'd put in my pennyworth!

    I realise you're not giving your daughter aspirin Jacqui but must just say......children should NOT ever be taking aspirin except under strict medical supervision as it can cause a severe and unpleasant illness in children.

    NEVER give kids aspirin!

    Sorry......just needed to say that - hope no-one minds :o)


  • Thank you both for your messages. I don't feel I can give this stuff to my daughter as there seem to be so many queries raised about the safety of the product for a child with her allergic history. So we are going to annoy the doc today and take her back requesting a different, safer antibiotic.

    The leaflet doesn't say that the product contains any aspirin but does say ""Do you have an allergy to aspirin? In which case you must talk to your doctor before taking the medicine."" whatever that means(!) Discussing anything with this particular doctor feels like a hiding to nothing though I admire the triumph of hope over general experience the leaflet seems to hold.

    It's not worth the risk so I'll settle for a vaguely disapproving look while I tell him to find something else to treat her with! And then I shall leave the surgery wearing my ""Over fussy mother"" badge with extreme pride;~)

You may also like...